Effexor (venlafaxine) works by increasing and regulating the levels of two different neurotransmitters in the brain–norepinephrine (noradrenaline) and serotonin.
Serotonin syndrome occurs when you take medications that cause high levels of serotonin to accumulate in your body. Too much serotonin causes symptoms that can range from mild (agitation, increased heart rate and blood pressure, sweating and shivering) to severe (high fever, seizures and passing out). Some people are more susceptible to the drugs and supplements that cause serotonin syndrome than others, but SS can happen to anyone. It occurs most often when you combine certain medications; a number of over-the-counter and prescription drugs are associated with serotonin syndrome, especially antidepressants.
If you are on Effexor, you should not take L-tryptophan, or 5-htp as these are converted into serotonin and increase serotonin levels in the brain. Effexor is already doing that by keeping the body from using up serotonin.
If you start a new drug, or increase the dose of a drug you're already taking and suspect you have serotonin syndrome, you should call your doctor right away, or go to the emergency room. Severe serotonin syndrome can be fatal if not treated. Once serotonin levels are back to normal, the effects go away.
Anesthesia and pain drugs (such as fentanyl and hydrocodone) can interact with Effexor; in my case, I experienced serotonin syndrome while recovering from breast cancer and reconstruction surgery. My doctors KNEW I was on Effexor, but I think both the anesthetist and surgeon thought 25mg Effexor was too little to worry about, but it wasn't. My SS came on after several days of being on the pain drugs (so not a life-threatening sudden reaction as can occur), but I was home alone by then. If I had had some inkling the interaction could happen, it wouldn't have been so frightening; my doctors should have anticipated it and sent me home with just-in-case instructions/prescriptions if it happened.
Anyone taking Effexor should also be aware that ordinary cough medicine containing dextromethorphan can cause "significant" drug interactions with Effexor! I wasn't warned about that either by my regular doctor AND experienced serotonin syndrome when I was told to use a DM cough med during a sinus infection. This was super frightening as I didn't know what was happening–within 10 minutes of taking the DM and some other sinus medications, I felt a wave of intense fear wash over me like a wave–I didn't know why I was afraid, or of what. I did make the connection of that feeling to having just taken a bunch of medications–I thought they were interfering with each other; I didn't realize the reaction had anything to do with to my Effexor at all until years later when this fear reaction occurred again after the breast cancer/reconstruction surgery mentioned above. I don't know if I'm super-sensitive to these interactions, but keep in mind, I was ONLY on 25mg Effexor.
In the first instance, I was prescribed 10 qty .5 mg Xanax and told to take 1/2 to a whole one twice a day until I quit feeling so fearful; I used 6.5 pills. The second time, I stopped the hydrocodone and it certainly helped that I was already taking Valium (had been put on Valium to relax my chest muscles).